Nebraska, 2016

Flash Flood and Hail in Nebraska, May 27 to 28, 2016

May 27 to 28, 2016 · NWS LBF · 2 events in 1 county or zone

A thunderstorm complex developed over southeastern Lincoln County on the evening of May 27th. Movement of the thunderstorm complex was slow, so heavy rain resulted, leading to flash flooding over southeastern portions of Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A thunderstorm complex developed over southeastern Lincoln County on the evening of May 27th. Movement of the thunderstorm complex was slow, so heavy rain resulted, leading to flash flooding over southeastern portions of Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 5:43 PM CST, 7 minutes earlier.

Area forecast discussion, May 27, 5:43 PM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
643 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 330 PM CDT Fri May 27 2016

Scattered rain showers and isolated thunderstorms pivoting around
an upper level low pressure system are expected through the
remainder of the afternoon and into early evening. Thunderstorms
have been struggling to develop all day and the risk of severe
weather is quite low. However, will continue to monitor the
environment throughout the late afternoon and early evening for
any severe storm development. Heavy rain and small hail will be
the major concern in any thunderstorms tonight. Otherwise, rain
showers will slowly come to an end by early morning and overnight
lows will drop into the mid- 40s to low 50s.

For Saturday, the upper level low will push eastward, and with it
any chances for rain showers will move out of the area. Clouds will
stick around though most of the day across the eastern CWA with
clearing skies across the west by noon Saturday. Temperatures reach
up into the low to mid 70s across the entire CWA, making for a
fairly pleasant start to the holiday weekend.

.LONG TERM...(Saturday night through Friday)
Issued at 330 PM CDT Fri May 27 2016

Saturday night through Monday...the models continue to show rain
chances dropping to isolated coverage or less Saturday night through
Sunday morning. Another upper level disturbance appears to be
lifting northeast through the fcst area Sunday afternoon. Daytime
heating and the disturbance will probably produce scattered storm
coverage...mainly across Swrn and Ncntl Neb. This area will be
nearer to the moisture return and dynamics.

Storm activity decreases late Sunday night and resumes on Monday
with the approach of a disturbance dropping into the Nrn Rockies.
Pops are in the 40 to 50 percent range Monday as moisture return
continues. The increase in moisture and expected cloud cover Monday
suggests highs in the mid to upper 70s. This temperature forecast
uses blended model data plus bias correction.

High temperatures using blended model data plus bias correction
Sunday produces highs in the upper 70s to lower 80s. This is very
close to the same process using 4 guidance data sets.

Monday night through Friday...the models continue to track a closed
upper low through the nrn Plains this week. The 12z ECM is faster
and deeper than the GFS which is slower and farther south. This
could be related to moisture return as the GFS seems to be very
proficient drawing moisture rapidly north. The faster ECM is quick
to send dry air through the fcst area erasing rain chances after
Monday night. The GFS ensemble is the slowest and continues rain
chances into Wednesday. The forecast continues rain chances of 30
percent or greater Monday night through Tuesday night with isolated
showers and thunderstorms Wednesday and beyond.

A blend of the deterministic models plus bias correction produces
highs in the mid 60s Wednesday...the coolest day and a few degrees
cooler than the operational forecast. Otherwise highs should rise
into the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri May 27 2016

Isolated thunderstorms will continue over southwest Nebraska
tonight and some activity may develop to the northeast of North
Platte KLBF through the early morning hours Saturday. VFR ceilings
will lower into MVFR categories through the late evening and
remain through the early morning hours Saturday. Light and
variable winds expected over night.

&&

.HYDROLOGY...
Issued at 330 PM CDT Fri May 27 2016

Flooding along the North Platte River at North Platte will continue
to rise through the weekend and with water levels holding steady at
around 6.9 feet by early Saturday morning. Although major flooding
is not anticipated at this time, increased water releases could
result in the North Platte River at North Platte to rise above 7.0
feet (major flooding). At this time, the water levels on the South
Platte River are not expected to reach flood stage, however, the
levels will remain high. Minor flooding is also expected along the
main branch of the Platte River near Brady as a combination of
increased flows on both the North and South Platte rivers will
cause water levels to rise.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...Kulik
Hazardous weather outlook, May 27, 4:39 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 AM CDT FRI MAY 27 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
539 AM CDT FRI MAY 27 2016 /439 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

GENERALLY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING SOUTHEAST OF AN
OGALLALA TO AINSWORTH LINE. LARGE HAIL AND WIND DAMAGE ARE THE
PRIMARY CONCERNS.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY TROUGH WEDNESDAY.
THE RISK FOR SEVERE WEATHER IS LOW AT THIS TIME FOR SATURDAY AND
SUNDAY. MONDAY AFTERNOON INTO MONDAY EVENING...THERE IS A CHANCE
FOR SEVERE THUNDERSTORMS. AT THIS TIME THE GREATEST THREAT FOR
SEVERE WEATHER ON MONDAY IS ACROSS NORTHWEST NEBRASKA...ALTHOUGH
IT MAY EXPAND INTO SOUTHWEST AND NORTH CENTRAL NEBRASKA. THE
PRIMARY THREAT IS LARGE HAIL AND STRONG WINDS. BEYOND MONDAY THE
RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS BELOW FLOOD STAGE THROUGH THE
WEEKEND. HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST
COLORADO TODAY WHICH COULD CAUSE RISES IN THE SOUTH PLATTE RIVER
NEXT WEEK. AT THIS TIME THE RIVER IS EXPECTED TO REMAIN BELOW
FLOOD STAGE...BUT WILL NEED TO BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, May 27, 5:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT FRI MAY 27 2016

NEZ059-280015-
LINCOLN NE-
630 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
715 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRADY...OR 23 MILES NORTH OF CURTIS...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRADY...MAXWELL...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND
VROMAN.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 190 AND
207.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 10045 4113 10058 4118 10023 4105 10024
      4104 10023 4088 10023
TIME...MOT...LOC 2330Z 173DEG 10KT 4095 10035

MOLDAN
Special weather statement, May 27, 5:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT FRI MAY 27 2016

NEZ059-280015-
LINCOLN NE-
637 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
715 PM CDT...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF WELLFLEET...OR 13 MILES NORTH OF CURTIS...MOVING
NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 63 AND 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4081 10043 4074 10060 4087 10081 4102 10051
TIME...MOT...LOC 2336Z 145DEG 5KT 4083 10056

MOLDAN

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
May 27, 5:50 PM CST
Where
Lincoln County, 12.54 mi ENE of Wellfleet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.850, -100.530

Flash Flood, Lincoln

When
May 28, 10:03 AM CST
Where
Lincoln County, 4.43 mi SSE of Brady to 5.7 mi S of Brady
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.970, -100.340

Flooding closed South Jeffery Road south of Brady along with the Brady to Moorefield Road and South Banner Road. Other roads were washed out in southeastern Lincoln County. Flooding was a result of the 3 to 5 inches of rain which occurred in southeastern Lincoln County the previous evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634026, 634027.